MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH - MR MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH - MR MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10432914
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 01/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Siemens evaluated the reported mri system.A siemens customer service engineer was sent to the customer facility on january 17, 2023, to ramp down the mri so that the pistol, magazine, and ammunition could be removed from the mri magnet.The mri's front funnel was detached and had scratch marks but was without major damage.The funnel was repositioned without any problems.It was not possible the identify the reason for the funnel detachment.The cse proceeded with ramp up and verified the tune up/qa of the mri.The mri was within specification.The police were called in for inquiry and removal/collection of weapon/magazine.The customer staff cleaned the mri room.A supplemental report will be submitted if additional information is obtained during the investigation.
 
Event or Problem Description
It was reported that a serious injury occurred during normal operation and patient positioning in the magnetom aera room.The patient was accompanied by a male companion who had on his person a loaded gun (pistol) and an extra magazine when entering the magnetic resonance imaging (mri) room.The clinic was not informed that the companion was carrying a weapon.The weapon was attracted to the magnetic field of the mri, resulting in the accidental firing of the weapon.The discharged projectile (bullet) lodged in the lower right side of the companion's back.There was no injury to others at the scene, including the patient who was having the mri examination.The injured companion was attended to by the onsite medical team and then transferred to another hospital with the help of the police and fire department.Additional information regarding the extent of the companion's injury, health status, medical intervention, and personal data (age, weight, height, etc.), has been requested by siemens and is pending receipt.
 
Event or Problem Description
Additional information: siemens was later informed that the injured companion died on (b)(6) 2023, because of this injury.
 
Additional Manufacturer Narrative
Siemens completed the investigation of the reported event.As previously reported, a companion of the patient entered the magnet room (mri room) with a loaded weapon (pistol) and an extra magazine which were attracted by the magnetic field of the mri.The companion did not inform the clinic that he was carrying a weapon.There was an accidental firing of the weapon, whose projectile lodged in the lower right side of the companion's back.There was no damage to other people who were at the scene, including the patient who was having the mri exam.The injured person was attended by the medical team on site and transferred to another hospital.Later, siemens was informed that the injured companion died on (b)(6) 2023, because of this injury.We assessed the complained event and concluded that the cause of this event was the introduction of ferromagnetic pieces into the mr examination room and therefore a user error.Due to the strong magnetic field, special safety measures must be adhered to prevent injuries.Therefore, the corresponding magnetom operator manual and the magnetom system owner manual provide clear instructions and warnings regarding both magnetic field hazards and training of personnel with regards to mr safety.However, the responsibility to instruct personnel and patients who have access to the mr examination room about magnetic field hazards lies with the customer.The manuals state that only equipment specified or recommended for use in the controlled area (mr examination room) shall be used.The introduction of ferromagnetic objects into the magnetic field is contrary to the statements given in the operating instructions.Furthermore, special warning signs are posted at the facility entrance of the controlled access area mri room.

Brand Name
MAGNETOM AERA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd.
65-1a
malvern, PA 19355
4843234198
MDR Report Key16223620
Report Number3002808157-2023-60407
Device Sequence Number17480458
Product Code LNH
UDI-Device Identifier04056869006697
UDI-Public04056869006697
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K202014
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10432914
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2023
Supplement Date Received by Manufacturer03/24/2023
Initial Report FDA Received Date01/23/2023
Supplement Report FDA Received Date03/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale